Alert archive / Indiana / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Paducah, KY

September 7, 2001Spencer County, Indiana

NWS Paducah, KY issued this flash flood warning at Sep 7, 2001, 5:46 PM CDT for Spencer County, Indiana. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2001, 5:46 PM CDT (22:46 UTC)
Expired
Sep 7, 2001, 7:45 PM CDT
In force
119 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Spencer County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 072252
FFWPAH
INC147-080045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SPENCER COUNTY IN SOUTHWEST INDIANA

* UNTIL 745 PM CDT

* AT 546 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH   
  VERY HEAVY RAINS OVER MUCH OF SPENCER COUNTY. RAINFALL AMOUNTS     
  FROM 2 TO 3 INCHES AN HOUR HAVE BEEN REPORTED WITH THESE STORMS.   
  MORE THUNDERSTORMS WILL MOVE INTO THE AREA DURING THE NEXT HOUR OR 
  SO. 

* EXTENSIVE STREET FLOODING CAN BE EXPECTED FROM THE HEAVY RAINS...
  AND SOME CREEKS AND STREAMS WILL QUICKLY FLOOD.

* LOCATIONS IN THE WARNING INCLUDE...
  DALE
  SANTA CLAUS
  ROCKPORT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:15 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 7, 2:15 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT FRI SEP 7 2001

MAIN FORECAST CHALLENGE THIS PACKAGE IS TIMING OF APPROCHING FRONT
AND ASSOC POPS.

12Z MODEL RUNS STILL INDICATE A SLOWER TREND WITH THE APPROACHING
SYSTEM...BRINGING IT THROUGH SUNDAY AND SUNDAY NIGHT INSTEAD OF ON
SATURDAY. THE PRIMARY REASON FOR THIS DIFFERENCE IS A CHANGE IN THE
UPPER-LEVEL PATTERN. THE UPPER-RIDGE OVER THE EAST COAST HAS PROVED
TO BE TOUGHER THAN EXPECTED AND IS FORCING ENERGY ROTATING THROUGH
THE DEVELOPING CENTRAL U.S. TROUGH TO TAKE MORE OF A NORTHERLY PATH.
THIS PATH WILL GENERALLY TAKE THIS SYSTEM (SFC/UPPER LOWS) TO THE
WEST OF THE FORECAST AREA THROUGH SATURDAY NIGHT. MODELS VERY
DIFFERENT IN THEIR TIMING OF THE FRONTAL PASSAGE. WILL COMPROMISE
BETWEEN AVN/ETA SOLUTIONS FOR TIMING OF FROPA AND POPS. AROUND
MIDDAY SUNDAY THE FRONT BEGINS ITS SLOW TREK ACROSS OUR CWA CAUSING
THE DEVELOPMENT OF WIDESPREAD PRECIPITATION.

IN THE MEANTIME...WITH LACK OF DYNAMICS FEEL THAT ONGOING CONVECTION
WILL BE MAINLY DIURNAL IN NATURE SO WILL ONLY MENTION EVENING RW/TRW
TONIGHT. PRECIPITABLE WATER VALUES STILL PUSHING 2 INCHES SO LOCALLY
HEAVY DOWNPOURS A GOOD BET BUT DECENT MOVEMENT OF STORMS SHOULD
PREVENT ANY SIGNIFICANT FLOODING PROBLEMS.

ON SATURDAY THE AVN ROTATES A SHORT-WAVE TROUGH AND SURFACE LOW
PRESSURE CENTER QUICKLY INTO WISCONSIN...WHILE THE WESTERN END OF
THE SURFACE TROUGH BEGINS TO SLOW DOWN DUE TO A SECONDARY SHORT WAVE
DIGGING SE TOWARD THE BASE OF THE MAIN UPPER TROUGH. AT THE SAME
TIME THE UPPER FLOW BECOMES MORE PARALLEL TO THE SURFACE FRONT WHICH
ALSO SLOWS DOWN ITS FORWARD PROGRESS. NEITHER MODEL CRANKING OUT
MUCH QPF ON SATURDAY DUE TO DISTANCE FROM SFC/UPPER LOWS AND
SCATTERED NATURE OF RW/TRW. BEYOND 48 HOURS THE COMBINATION OF COLD
AIR ALOFT AND JET DYNAMICS DEEPEN THE UPPER LOW AND CLOSE IT OFF BY
60 HOURS. THIS WILL ONLY SERVE TO DEEPEN THE ASSOCIATED SURFACE LOW
AND FURTHER SLOW DOWN THE MOVEMENT OF THE FRONT. GIVEN ALL OF
THIS...THE FRONT SHOULD MAKE IT TO OUR WESTERN BORDER AROUND MIDDAY
SUNDAY AND CLEAR THE EASTERN SECTIONS AROUND MIDDAY MONDAY. AS A
RESULT...WILL KEEP LIKELY POPS ON SUNDAY AND WILL END PRECIP ON
MONDAY FROM WEST TO EAST. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE
AT THE SURFACE AND ALOFT WILL DOMINATE THROUGH THE END OF NEXT
WEEK.

HIGHS HAVE BEEN RUNNING A FEW DEGREES ABOVE THE WARMEST GUIDANCE...
SO WILL GENERALLY STAY AT OR A BIT ABOVE WARMEST GUIDANCE FOR HIGHS
AND LOWS THROUGHOUT THE FORECAST.

.PAH...NONE.

JAP

In the hours before

Local storm report, Sep 7, 1:14 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    5S VIENNA                 IL   WIND DAMAGE
09/07/01   JOHNSON                        A FEW TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY JOHNSON COUNTY
                                          SHERIFFS OFFICE
Local storm report, Sep 7, 3:21 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    SHAWNEETOWN               IL   WIND DAMAGE
09/07/01   GALLATIN                       ROOFS COMPLETELY TORN OFF
                                          OF THREE BUSINESSES.
                                          NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          SALINE COUNTY SHERIFFS
                                          OFFICE.
Special weather statement, Sep 7, 4:43 PM CDT, 1 hour 3 minutes before
INZ086-072215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
443 PM CDT FRI SEP 7 2001

...STRONG THUNDERSTORMS MOVING INTO THE EVANSVILLE METRO AREA...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS FROM 40 TO
50 MPH CAN BE EXPECTED IN THE EVANSVILLE MERTO AREA THROUGH 515 PM.

AT 445 PM...DOPPLER RADAR INDICATED TWO CLUSTERS OF THUNDERSTORMS
MERGING JUST SOUTH OF THE OHIO RIVER. THE AREA OF STORMS WAS MOVING
NORTHEAST AT AROUND 35 MPH. IN ADDITION TO THE STRONG WINDS...
TORRENTIAL RAINS ON THE ORDER OF 1 TO 2 INCHES AN HOUR CAN BE
EXPECTED...ALONG WITH FREQUENT DEADLY LIGHTNING.

THE STRONGEST STORMS SHOULD PASS NORTH OF THE AREA BY 515 PM OR
530 PM.

MEFFERT
Local storm report, Sep 7, 4:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    STONEFORT                 IL   WIND DAMAGE
09/07/01   SALINE                         A FEW TREES DOWN.
                                          REPORTED BY SALINE COUNTY
                                          SHERIFFS OFFICE

0340 PM    TEXAS CITY                IL   WIND DAMAGE
09/07/01   SALINE                         A FEW TREES DOWN.
                                          REPORTED BY SALINE COUNTY
                                          SHERIFFS OFFICE

0430 PM    CLINTON                   KY   WIND DAMAGE
09/07/01   HICKMAN                        A FEW TREES DOWN.
                                          REPORTED BY HICKMAN
                                          COUNTY SHERIFFS OFFICE
Special weather statement, Sep 7, 5:10 PM CDT, 36 minutes before
INZ082-086>088-072245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT FRI SEP 7 2001

...STRONG THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN INDIANA...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS FROM 40 TO
50 MPH CAN BE EXPECTED THROUGH 545 PM.

AT 507 PM...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF THUNDERSTORMS
MERGING JUST NORTH OF THE OHIO RIVER. THE AREA OF STORMS WAS
MOVING NORTHEAST AT AROUND 35 MPH. BOONVILLE...HATFIELD AND DALE
ARE ALL IN THE PATH OF THESE STORMS.

IN ADDITION TO THE STRONG WINDS...TORRENTIAL RAINS ON THE ORDER OF 2
INCHES AN HOUR CAN BE EXPECTED...ALONG WITH FREQUENT DEADLY
LIGHTNING.

THE STRONGEST STORMS SHOULD PASS NORTH OF THE AREA BY 545 PM.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:37 PM CDTSevere Thunderstorm WarningPAHSpencer33 min

Nearby

Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.